OP-00963
Open
Are the radial and generator masas of L(F₂) conjugate by an automorphism?
Let $\mathbb F_2$ be the free group on $a$ and $b$, and let $u_g \in L(\mathbb F_2)$ be its canonical unitaries. The generator masa $\{u_a\}''$ and the radial masa $\{u_a + u_a^* + u_b + u_b^*\}''$ are maximal abelian von Neumann subalgebras of $L(\mathbb F_2)$.
Problem. Is there an automorphism $\theta$ of $L(\mathbb F_2)$ with $\theta(\{u_a + u_a^* + u_b + u_b^*\}'') = \{u_a\}''$?
Source: Cameron, Fang, Ravichandran and White (2010), Question 1.1; listed as S.3 in J. Peterson, Open problems in operator algebras (version of 15 May 2026).
Imported from math.uwaterloo.ca/~j37peter/problems.html.
Classification
- Primary
- OA — Operator Algebras
- Keywords
- free group factors, maximal abelian subalgebras, Peterson's operator algebra problems, radial masa
- Literature checked
- Oct. 26, 2026 by clemens-admin
References
@article{cameron2010,
author = {Cameron, Jan and Fang, Junsheng and Ravichandran, Mohan and White, Stuart},
title = {The radial masa in a free group factor is maximal injective},
journal = {J. Lond. Math. Soc.},
volume = {82},
number = {3},
pages = {787--809},
year = {2010},
doi = {10.1112/jlms/jdq052},
}
@misc{peterson-s3,
author = {Peterson, Jesse},
title = {Open problems in operator algebras},
howpublished = {Web page},
year = {2026},
url = {https://www.math.uwaterloo.ca/~j37peter/problems.html},
note = {Problem S.3; version of 15 May 2026},
}
@article{radulescu1991,
author = {Radulescu, Florin},
title = {Singularity of the radial subalgebra of {$\mathcal L(F_N)$} and the {P}uk{\'a}nszky invariant},
journal = {Pacific J. Math.},
volume = {151},
number = {2},
pages = {297--306},
year = {1991},
doi = {10.2140/pjm.1991.151.297},
}
@article{boutonnet2026,
author = {Boutonnet, R{\'e}mi and Popa, Sorin},
title = {Maximal amenable {MASA}s of radial type in the free group factors},
journal = {Proc. Amer. Math. Soc.},
year = {2026},
doi = {10.1090/proc/17713},
}
@misc{boschert2024,
author = {Boschert, Nicholas and Davis, Ethan and Hiatt, Patrick},
title = {A class of freely complemented von {N}eumann subalgebras of {$L\mathbb F_n$}},
year = {2024},
eprint = {2411.05136},
archivePrefix = {arXiv},
}
@article{dykema2013,
author = {Dykema, Ken and Mukherjee, Kunal},
title = {Measure-multiplicity of the {L}aplacian masa},
journal = {Glasg. Math. J.},
volume = {55},
number = {2},
pages = {285--292},
year = {2013},
doi = {10.1017/S001708951200050X},
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00963, "Are the radial and generator masas of L(F₂) conjugate by an automorphism?", clopen.solutions.